Thyrotoxicosis Associated with Ustekinumab Treatment for Pso
Psoriasis is a chronic immune-mediated skin condition driven by a complex interplay of effector cells and inflammatory cytokines. Ustekinumab is a human IgG1K monoclonal antibody that targets interleukin-12/23 used in the treatment of moderate-to-severe plaque psoriasis in adults. This is a report of a patient who developed three distinct episodes of thyrotoxicosis over the course of 5 years, each episode following the commencement and recommencement of ustekinumab treatment for psoriasis.

A 32-year-old Caucasian gentleman with severe plaque psoriasis was commenced on ustekinumab therapy in March 2011 (45?mg, 3 monthly), following failure of treatment with narrowband UVB phototherapy, methotrexate, cyclosporine, etanercept, and adalimumab due to side effects and/or secondary failure.

On review, he was noted to have a tremor, lid lag, and a moderate goitre. Biochemistry revealed thyrotoxicosis, with a serum T3 level of 30?pmol/l (normal range: 3.5–6.7?pmol/l), a T4 level of 74.6?pmol/l (10–19.8?pmol/l), and a TSH level of <0.1?mU/l (0.27–4.2?mU/l). He was commenced on carbimazole by the Endocrinology team and ustekinumab was stopped.

However, the patient wanted good control of his psoriasis before his wedding and wished to recommence ustekinumab, despite understanding the risks of uncontrolled hyperthyroidism. It was restarted in August 2012. Whilst on ustekinumab, his hyperthyroidism remained difficult to control over the next 2 years, with weight loss (5?kg within 3 months of restarting ustekinumab) and clinical hyperthyroidism (tremors, palpitations, palpable goitre), requiring multiple uptitrations of carbimazole.

Ustekinumab was eventually stopped in June 2014 due to persistent uncontrolled hyperthyroidism and he was switched to a fumaric acid ester (Fumaderm), followed by acitretin, both of which were ineffective at controlling his psoriasis. Radioiodine therapy was successfully administered in June 2015, rendering him biochemically and clinically euthyroid.

The patient felt however that ustekinumab was the only treatment that satisfactorily controlled his psoriasis, and therefore after further discussion of potential risks this was restarted in August 2015. He developed hyperthyroidism again, experiencing tremors and sweats with a serum T3 of 23.2?pmol/l, T4 of 43?pmol/l, and TSH of less than 0.1?mU/l. He required further treatment with carbimazole and eventually a second dose of radioiodine that caused hypothyroidism.

He remains on ustekinumab therapy to date and continues with long-term thyroxine replacement.

To knowledge, this is the second reported case of ustekinumab treatment associated with thyrotoxicosis. In this case, the hyperthyroidism developed several months after first treatment with ustekinumab, and although the causative link was in question initially, recurrence of hyperthyroidism after recommencement of ustekinumab on two further separate occasions was more indicative of causality.

Source: https://www.ncbi.nlm.nih.gov/labs/pmc/articles/PMC7450299/
Like
Comment
Share